Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS St. Louis, MO

May 23, 2004Jefferson County, Saint Louis County, Missouri; Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2004, 7:42 PM CDT for Jefferson County, Saint Louis County, Missouri; Monroe County, Saint Clair County, Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 7:42 PM CDT (00:42 UTC)
Expired
May 23, 2004, 8:30 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Monroe County, IL, Saint Clair County, IL, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 41 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:00 PM CDTHAIL 0.88Floraville, IL
May 23, 8:10 PM CDTHAIL 0.88Smithton, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr
May 23, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2833 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS53 KLSX 240042
SVRLSX
ILC133-163-MOC099-189-240130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  SOUTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  NORTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 830 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER COLUMBIA...MOVING EAST AT 25 MPH.  THIS
  STORM HAS PRODUCED NICKEL TO QUARTER SIZED HAIL AT OAKVILLE AT 734
  PM. A SECOND STORM WAS NEAR ELLISVILLE...ALSO MOVING EAST AT 25
  MPH. THIS STORM HAS PRODUCED NICKEL SIZED HAIL.

* LOCATIONS IMPACTED INCLUDE...
  MILLSTADT
  SMITHTON
  BELLEVILLE
  SWANSEA
  FREEBURG
  SHILOH
  SCOTT AFB
  MASCOUTAH
  BALLWIN
  MEHLVILLE

THESE SEVERE THUNDERSTORMS HAVE A HISTORY OF PRODUCING LARGE 
DESTRUCTIVE HAIL. CONSIDERABLE DAMAGE IS POSSIBLE. STAY INSIDE...AND 
AVOID OUTSIDE WALLS AND WINDOWS

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DO NOT
TAKE COVER UNDERNEATH TREES IF BOATING...GET OFF OF THE WATER AND
MOVE TO A SAFE SHELTER NOW IF CAMPING...ABANDON TENTS FOR A STURDY
STRUCTURE. AVOID LOW LYING AREAS...CREEK BEDS...AND LOW WATER
CROSSINGS AS THESE CAN FLOOD QUICKY.

A TORNADO WATCH IS ALSO IN EFFECT FOR MUCH OF THE WARNED AREA. 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

LAT...LON 3858 9066 3836 9068 3831 8977 3854 8975

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:00 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, May 23, 1:00 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT SUN MAY 23 2004

A COLD FRONT WAS PUSHING SOUTHEASTWARD ACROSS NORTHERN MO EARLY THIS
AFTERNOON WITH THE FRONT NEAR A IRK-CNU LINE. EXPECT THE FRONT TO
STALL OUT ACROSS THE OZARKS LATER TONIGHT AND THEN PUSH
NORTHEASTWARD ON MONDAY AS A WARM FRONT.  THE GFS, ETA AND UKMET ARE
ALL FAIRLY SIMILAR IN PLACING THE FRONT ACROSS THE NORTHEAST CORNER
OF MO BY MONDAY EVENING. TRAILING COLD FRONT BEGINS TO SLIDE ACROSS
THE AREA ON TUESDAY. THE 3 MODELS FORECAST THE FRONT NEAR OR OVER
THE BOOTHEEL BY WEDNESDAY MORNING. HIGH PRESSURE FROM THE CENTRAL
PLAINS WILL SLIDE OVER THE AREA DURING THE DAY WEDNESDAY.

THE 850 MOISTURE WAS POOLED ACROSS THE REGION THIS MORNING WITH MID
TEEN C DEWPOINTS AT TOP AND SGF.  THE ETA FORECASTS A BAND OF HIGHER
MOISTURE TO SLIDE DOWN ACROSS THE ILLINOIS COUNTIES OF FORECAST AREA
LATE THIS AFTERNOON AND EARLY EVENING. MUCH DRIER AIR IS FORECAST BY
THE ETA, NGM AND GFS TO COVER THE REGION TONIGHT. MOIST AIR IS
FORECAST TO SPREAD BACK ACROSS THE REGION BY MONDAY AFTERNOON. THE
GFS FORECASTS A HUGE AREA OF 40 KS ACROSS CENTRAL AND NORTH MO BY
EVENING WHILE THE ETA PLACES THE BULLSEYE OVER SOUTHWEST IA BACK
ACROSS SOUTHEAST NEB.  MONDAY NIGHT AND TUESDAY LOOK TO BE QUITE WET
ACROSS THE FORECAST AREA WITH LIKELY POPS IN FORECAST.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 23, 2:15 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
215 PM CDT SUN MAY 23 2004

ILZ058-095>099-MOZ018-019-026-027-034>036-041-042-047>052-059>062-
241200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-
GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MARION-MONITEAU-
MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-ST CHARLES-WARREN-
215 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...NORTHEAST
AND EAST MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM CDT. A LINE OF
THUNDERSTORMS WILL SWEEP ACROSS CENTRAL AND NORTHEAST MISSOURI LATE
THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS UNTIL
EARLY THIS EVENING AS A COLD FRONT MOVES INTO THE REGION FROM THE
NORTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON MONDAY AS
THE COLD FRONT BECOMES STATIONARY ACROSS THE SOUTHERN PART OF
THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING.

ILZ059-060-064-065-069-070-074-079-100>102-MOZ063>065-072>075-084-
085-099-241200-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-IRON-JEFFERSON-MACOUPIN IL-
MADISON-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
REYNOLDS-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
215 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OR EARLY
TONIGHT. A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING OR
TONIGHT WHICH COULD PRODUCE SEVERE THUNDERSTORMS.  THE SEVERE THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON MONDAY AS
THE COLD FRONT BECOMES STATIONARY ACROSS THE SOUTHERN PART OF
THE AREA. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND AGAIN
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR EARTLY
TONIGHT.

In the hours before

Local storm report, May 23, 6:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 W WASHINGTON          38.55N 91.03W
05/23/2004  0.75 INCH        FRANKLIN           MO   TRAINED SPOTTER

0640 PM     HAIL             ELLISVILLE              38.59N 90.59W
05/23/2004  0.75 INCH        ST. LOUIS          MO   EMERGENCY MNGR

&&

FG
Local storm report, May 23, 6:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 W WASHINGTON          38.55N 91.03W
05/23/2004  0.75 INCH        FRANKLIN           MO   TRAINED SPOTTER

0640 PM     HAIL             ELLISVILLE              38.59N 90.59W
05/23/2004  0.75 INCH        ST. LOUIS          MO   EMERGENCY MNGR

&&

FG
Local storm report, May 23, 7:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             FENTON                  38.54N 90.45W
05/23/2004  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0705 PM     HAIL             FENTON                  38.54N 90.45W
05/23/2004  1.00 INCH        ST. LOUIS          MO   EMERGENCY MNGR

0710 PM     HAIL             FENTON                  38.54N 90.45W
05/23/2004  0.75 INCH        ST. LOUIS          MO   EMERGENCY MNGR

0710 PM     HAIL             1 NE PARKDALE           38.48N 90.53W
05/23/2004  1.00 INCH        JEFFERSON          MO   TRAINED SPOTTER

0712 PM     HAIL             HOUSE SPRINGS           38.42N 90.57W
05/23/2004  1.00 INCH        JEFFERSON          MO   TRAINED SPOTTER

0715 PM     HAIL             AUGUSTA                 38.57N 90.88W
05/23/2004  1.00 INCH        ST. CHARLES        MO   AIRPLANE PILOT

&&

FG
Local storm report, May 23, 7:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
722 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             FENTON                  38.54N 90.45W
05/23/2004  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0705 PM     HAIL             FENTON                  38.54N 90.45W
05/23/2004  1.00 INCH        ST. LOUIS          MO   EMERGENCY MNGR

0710 PM     HAIL             FENTON                  38.54N 90.45W
05/23/2004  0.75 INCH        ST. LOUIS          MO   EMERGENCY MNGR

0710 PM     HAIL             1 NE PARKDALE           38.48N 90.53W
05/23/2004  1.00 INCH        JEFFERSON          MO   TRAINED SPOTTER

0712 PM     HAIL             HOUSE SPRINGS           38.42N 90.57W
05/23/2004  1.00 INCH        JEFFERSON          MO   TRAINED SPOTTER

0715 PM     HAIL             AUGUSTA                 38.57N 90.88W
05/23/2004  1.00 INCH        ST. CHARLES        MO   AIRPLANE PILOT

&&

FG
Local storm report, May 23, 7:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WILDWOOD                38.58N 90.66W
05/23/2004  0.75 INCH        ST. LOUIS          MO   EMERGENCY MNGR

0734 PM     HAIL             OAKVILLE                38.44N 90.32W
05/23/2004  1.00 INCH        ST. LOUIS          MO   EMERGENCY MNGR

0735 PM     HAIL             ELLISVILLE              38.59N 90.59W
05/23/2004  0.88 INCH        ST. LOUIS          MO   EMERGENCY MNGR

&&

FG
Local storm report, May 23, 7:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             WILDWOOD                38.58N 90.66W
05/23/2004  0.75 INCH        ST. LOUIS          MO   EMERGENCY MNGR

0734 PM     HAIL             OAKVILLE                38.44N 90.32W
05/23/2004  1.00 INCH        ST. LOUIS          MO   EMERGENCY MNGR

0735 PM     HAIL             ELLISVILLE              38.59N 90.59W
05/23/2004  0.88 INCH        ST. LOUIS          MO   EMERGENCY MNGR

&&

FG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:18 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles12 min
May 23, 7:25 PM CDTTornado WarningLSXMacoupin, Montgomery50 min
May 23, 8:25 PM CDTSevere Thunderstorm WarningLSXSaint Clair, Washington50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.